Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 346, NWS St. Louis, MO

June 27, 2008Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 27, 2008, 4:55 PM CDT for Marion County, Illinois. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 4:55 PM CDT (21:55 UTC)
Expired
Jun 27, 2008, 5:25 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 106 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:56 PM CDTTSTM WND GST 57Alma, IL
Jun 27, 5:08 PM CDTTSTM WND DMGOmega, ILSEVERAL LARGE TREES UPROOTED IN TOWN AND ALSO AT STEPHEN FORBES STATE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 12:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 272155
SVRLSX
ILC121-272245-
/O.NEW.KLSX.SV.W.0346.080627T2155Z-080627T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
455 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 545 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF KINMUNDY TO 6
  MILES SOUTH OF SALEM...OR ALONG A LINE EXTENDING FROM 10 MILES
  NORTH OF SALEM TO 6 MILES SOUTH OF SALEM...AND MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINMUNDY...
  STEPHEN FORBES STATE PARK...
  OMEGA...
  HELM...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE JUST 
SOUTH OF SANDOVAL. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3847 8870 3847 8903 3883 8898 3883 8888
      3883 8879 3883 8872 3883 8870
TIME...MOT...LOC 2155Z 270DEG 30KT 3877 8888 3854 8890

$$

TILLY
1 follow-up statement
000 
WWUS53 KLSX 272225
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT FRI JUN 27 2008

ILC121-272234-
/O.CAN.KLSX.SV.W.0346.000000T0000Z-080627T2245Z/
MARION IL-
524 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM. 

LAT...LON 3847 8870 3847 8903 3883 8898 3883 8888
      3883 8879 3883 8872 3883 8870
TIME...MOT...LOC 2224Z 270DEG 30KT 3877 8857 3854 8859

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:00 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 27, 1:00 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT FRI JUN 27 2008

.DISCUSSION...
/1210 PM CDT FRI JUN 27 2008/
STRONG UPPER TROF WILL DIG SOUTHEAST ACROSS THE UPPER MIDWEST AND
INTO THE GREAT LAKES THIS WEEKEND. ONE MORE ROUND OF POTENTIALLY
HEAVY RAINFALL TONIGHT/SATURDAY MORNING BEFORE DRIER AND COOLER
AIRMASS FILTERS INTO THE MIDWEST.

MCV FROM OVERNIGHT CONVECTION EXPECTED TO GENERATE SOME THUNDERSTORM
ACTIVITY ACROSS THE CWA THIS AFTERNOON AS ATMOSPHERE BECOMES
INCREASINGLY UNSTABLE. THINK THIS ACTIVITY WILL EXIT EAST BY SUNSET
GIVEN CURRENT SPEED OF MCV FEATURE.

SURFACE COLD FRONT ACROSS THE PLAINS WILL CONTINUE MOVING SOUTHEAST
AND ENTER THE CWA LATE TONIGHT. MOIST AND UNSTABLE AIR MASS WILL
REMAIN IN PLACE AHEAD OF THE COLD FRONT...AND APPEARS THAT THE AREA
IS IN STORE FOR ANOTHER MCS TONIGHT AS NOSE OF LOW LEVEL JET VEERS
INTO MISSOURI WITH THE APPROACH OF SHORTWAVE/COLD FRONT. ULTIMATE
LOCATION OF THIS HEAVY RAINFALL IS STILL UNKNOWN BUT POINTS ALONG
THE I-70 CORRIDOR SEEM MOST REASONABLE GIVEN SPEED OF THE COLD FRONT
AND MODEL FORECAST DYNAMICS.

FRONT WILL CONTINUE TO SLIDE SOUTHEAST ON SATURDAY WITH BEST CHANCES
OF THUNDERSTORMS SHIFTING ACROSS THE SOUTHERN CWA...BEFORE ENDING
DURING THE AFTERNOON. OTHER THAN SOME SHOWERS ACROSS THE EASTERN
HALF OF THE CWA ON SUNDAY...A DRY PERIOD IS EXPECTED MONDAY THROUGH
WEDNESDAY AS HIGH PRESSURE BUILDS ACROSS THE AREA.

CVKING

&&

.AVIATION...
/1257 PM CDT FRI JUN 27 2008/
FOR THE 18Z TAFS...LATEST FCSTS ATTEMPT TO REFLECT TWO ROUNDS OF
CNVTN...ONE WITH MCV ERY THIS AFTN...AND SECOND WITH STG WAA THAT
FORMS OVRNGT. ANY ADDL DVLPMT AFT 18Z SHUD BE E OF A UIN-COU
LN...SO STL AND SUS WL BE PRIMARY TARGETS FOR CNVTN IN THE 20-22Z
TIME FRAME. ONCE TAIL END OF SHTWV EXITS...WE WL THEN BE IN A
WAITING MODE FOR ROUND TWO. STILL WORKING ON TIMING AND MAIN FOCUS
POINT FOR THE OVRNGT CNVTN...BUT ATTM IT APRS THAT IT WL HOLD OFF
AT MOST TAF LOCATIONS UNTIL AFT 06Z.

TRUETT

&&

.HYDROLOGY...
CRITICAL HYRDOLOGIC CONDS PERSIST ALG THE MSRVR FROM STL N...AND
THE UPCOMING WET WX THRU TNGT WONT HELP. ITS A CERTAINTY THAT
THE ADDITIONAL RAINFALL WILL BE CAUSING WATER LEVELS TO RMN
HIGH...ADDING PROLONGED STRESS TO THE ALREADY WATER-LOGGED LEVEES.
BUT...HOW THIS RAIN WL BE AFFECTING CREST FORECASTS IS SIMPLY
UNKNOWN ATTM AS ITS NEARLY IMPOSSIBLE TO PREDICT HOW MUCH AND/OR
WHERE THE RAINFALL WL BE OCRG. IN ADDITION TO THE CHGS IN CREST
FCSTS PRODUCED BY LEVEE CHGS...FCSTS WL RMN SOMEWHAT IN A STATE OF
FLUX UNTIL SAT MRNG...WHEN HYDROLOGIC MODELS HV A CHANCE TO
ACCURATELY INGEST RAINFALL AND RUNOFF.

TRUETT/TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 27, 3:58 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT FRI JUN 27 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
358 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS COULD BE
SEVERE AND PRODUCE HEAVY RAINFALL. FOR FURTHER INFORMATION ON
CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION
CENTER WATCH PRODUCTS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON SATURDAY...PRIMARILY
SOUTH OF INTERSTATE 70.

THE CHANCE OF THUNDERSTORMS RETURN ON THURSDAY.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. SEVERE WEATHER AND
HEAVY RAINFALL REPORTS SHOULD BE MADE TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Jun 27, 4:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 W VANDALIA            38.98N  89.16W
06/27/2008  E1.00 INCH       FAYETTE            IL   TRAINED SPOTTER

            REPORT FROM VANDALIA LAKE.

&&

EVENT NUMBER 00597

SIPPRELL
Local storm report, Jun 27, 4:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     3 W VANDALIA            38.98N  89.16W
06/27/2008  E55 MPH          FAYETTE            IL   TRAINED SPOTTER

            REPORT FROM VANDALIA LAKE.

&&

EVENT NUMBER 00598

SIPPRELL
Local storm report, Jun 27, 4:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             2 S ADDIEVILLE          38.36N  89.49W
06/27/2008  E0.88 INCH       WASHINGTON         IL   TRAINED SPOTTER

&&

EVENT NUMBER 00599

SIPPRELL
Local storm report, Jun 27, 4:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     1 S CARLYLE             38.60N  89.37W
06/27/2008  E50 MPH          CLINTON            IL   PUBLIC

            REPORT FROM CARLYLE LAKE GOLF COURSE ... DEBRIS STREWN
            ACROSS THE CLUB WITH SMALL LIMBS.

&&

EVENT NUMBER 00600

SIPPRELL
Local storm report, Jun 27, 4:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
448 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     1 N VANDALIA            39.00N  89.10W
06/27/2008                   FAYETTE            IL   LAW ENFORCEMENT

            TWO 6 DIAMETER TREE LIMBS DOWN ON THE NORTH SIDE OF
            TOWN AND NUMEROUS OTHER TREE LIMBS DOWN SOUTH OF I 70
            AND NORTH OF VANDALIA.

&&

EVENT NUMBER 00602

SIPPRELL
Local storm report, Jun 27, 4:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT FRI JUN 27 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 S SANDOVAL            38.60N  89.12W
06/27/2008                   MARION             IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN BLOCKING OLD HIGHWAY 51.

&&

EVENT NUMBER 00603

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:42 AM CDTSevere Thunderstorm WarningLSXPike34 min
Jun 27, 4:18 AM CDTAreal Flood AdvisoryLSXWashington3 hr
Jun 27, 12:04 PM CDTSevere Thunderstorm WarningLSXAdams, Pike56 min
Jun 27, 12:31 PM CDTTornado WarningLSXAdams, Pike29 min
Jun 27, 12:53 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike52 min
Jun 27, 1:22 PM CDTTornado WarningLSXGreene, Pike23 min
Jun 27, 1:25 PM CDTSevere Thunderstorm WarningLSXBrown, Pike27 min
Jun 27, 2:17 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery43 min
Jun 27, 3:00 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery45 min
Jun 27, 3:29 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair46 min
Jun 27, 3:33 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington27 min
Jun 27, 3:38 PM CDTSevere Thunderstorm WarningLSXMontgomery33 min
Jun 27, 3:45 PM CDTTornado WarningLSXBond, Fayette, Montgomery45 min
Jun 27, 3:57 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington48 min
Jun 27, 4:22 PM CDTSevere Thunderstorm WarningLSXWashington38 min
Jun 27, 4:27 PM CDTSevere Thunderstorm WarningLSXClinton, Marion48 min
Jun 27, 4:31 PM CDTTornado WarningLSXFayette29 min
Jun 27, 4:59 PM CDTTornado WarningLSXWashington21 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.